Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Hastings, NE

May 16, 20174 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 6:59 PM CDT for 4 counties in Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 6:59 PM CDT (23:59 UTC)
Expired
May 16, 2017, 7:45 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, NE, Clay County, NE, Hall County, NE, Hamilton County, NE

The radar

The Grand Island radar (KUEX), 49 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:05 PM CDTTSTM WND GST 562 Wnw Hastings, NEMEASURED AT AIRPORT.
May 16, 7:20 PM CDTTSTM WND DMG5 Ne Doniphan, NESEMI BLOWN OVER ON EASTBOUND I-80 BLOCKING BOTH LANES AT MILE MARKER 316. A SMALL CORE OF VERY STRONG WINDS INDICATED IN THAT AREA ON RADAR. TIME EST FM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS53 KGID 162359
SVRGID
NEC001-035-079-081-170045-
/O.NEW.KGID.SV.W.0067.170516T2359Z-170517T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
659 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Western Clay County in south central Nebraska...
  Adams County in south central Nebraska...
  Southwestern Hamilton County in south central Nebraska...
  Hall County in south central Nebraska...

* Until 745 PM CDT

* At 658 PM CDT, severe thunderstorms were located along a line
  extending from near Glenvil to near Hastings to near Juniata to
  near Kenesaw, moving north at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grand Island, Hastings, Wood River, Harvard, Kenesaw, Doniphan,
  Juniata, Alda, Giltner, Glenvil, Phillips, Trumbull, Inland,
  Prosser and Hansen.

This includes Interstate 80 between mile markers 293 and 329.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 9814 4052 9872 4097 9871 4097 9834
      4095 9828 4087 9828 4092 9823 4085 9805
TIME...MOT...LOC 2358Z 183DEG 40KT 4043 9830 4056 9836 4060 9855 4059
9864

HAIL...0.75IN
WIND...60MPH
 
$$

Fay
3 follow-up statements
819 
WWUS53 KGID 170012
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
712 PM CDT TUE MAY 16 2017

NEC001-035-079-081-170045-
/O.CON.KGID.SV.W.0067.000000T0000Z-170517T0045Z/
Clay NE-Adams NE-Hamilton NE-Hall NE-
712 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN CLAY...NORTHERN ADAMS...SOUTHWESTERN HAMILTON AND HALL
COUNTIES...

At 711 PM CDT, severe thunderstorms were located along a line
extending from near Inland to Hansen to 6 miles southeast of Wood
River to near Prosser, moving north at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Grand Island, Hastings, Wood River, Harvard, Kenesaw, Doniphan,
Juniata, Alda, Giltner, Glenvil, Phillips, Trumbull, Inland, Prosser
and Hansen.

This includes Interstate 80 between mile markers 293 and 329.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 9814 4054 9842 4055 9872 4097 9871
      4097 9834 4095 9828 4087 9828 4092 9823
      4085 9805
TIME...MOT...LOC 0011Z 184DEG 43KT 4063 9821 4070 9834 4074 9853 4073
9862

HAIL...0.75IN
WIND...60MPH
 
$$

Fay
633 
WWUS53 KGID 170023
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
723 PM CDT TUE MAY 16 2017

NEC001-035-079-081-170045-
/O.CON.KGID.SV.W.0067.000000T0000Z-170517T0045Z/
Clay NE-Adams NE-Hamilton NE-Hall NE-
723 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CLAY...NORTHERN ADAMS...SOUTHWESTERN HAMILTON AND
HALL COUNTIES...

At 722 PM CDT, severe thunderstorms were located along a line
extending from Giltner to near Doniphan to Alda to Wood River, moving
north at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Grand Island, Wood River, Harvard, Doniphan, Alda, Giltner, Phillips,
Trumbull, Prosser and Hansen.

This includes Interstate 80 between mile markers 293 and 329.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4061 9810 4065 9836 4067 9872 4097 9871
      4097 9834 4095 9828 4087 9828 4092 9823
      4085 9805
TIME...MOT...LOC 0022Z 178DEG 29KT 4078 9814 4082 9830 4086 9849 4085
9858

HAIL...0.75IN
WIND...60MPH
 
$$

Fay
295 
WWUS53 KGID 170042
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
742 PM CDT TUE MAY 16 2017

NEC001-035-079-081-170052-
/O.EXP.KGID.SV.W.0067.000000T0000Z-170517T0045Z/
Clay NE-Adams NE-Hamilton NE-Hall NE-
742 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...NORTHERN
ADAMS...SOUTHWESTERN HAMILTON AND HALL COUNTIES WILL EXPIRE AT 745 PM
CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
south central and central Nebraska.

LAT...LON 4061 9810 4065 9836 4067 9872 4097 9871
      4097 9834 4095 9828 4087 9828 4092 9823
      4085 9805
TIME...MOT...LOC 0042Z 183DEG 40KT 4099 9812 4103 9829 4107 9848 4106
9857

$$

Fay

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:41 PM CDT, 18 minutes earlier.

Area forecast discussion, May 16, 6:41 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
641 PM CDT Tue May 16 2017

.UPDATE...
Issued at 506 PM CDT Tue May 16 2017

Thunderstorms are continuing to develop and intensify across the
local area this afternoon. After coordination with surrounding
offices and the storm prediction center, a severe thunderstorm
watch is now in effect for much of the area through midnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM CDT Tue May 16 2017

The ingredients are in place for an active evening and
potentially overnight period across the local area today with
multiple rounds of convection possible.

With clear skies this morning and through the early afternoon
hours...instability was able to build and the CIN has mostly
eroded over the past couple of hours...which means only weak
forcing will likely be needed to get some explosive convection
initiated this evening...and with a surface trough tracking
across the western fringes of the local area this afternoon and
an upper level disturbance emerging out of the southwest
overnight...forcing should be no problem. In addition...with good
shear and instability values already present in the atmosphere...
expect the potential for organized convection with a few
supercells across the local area...capable of producing large hail
and strong thunderstorm wind gusts. Can also not rule out an
isolated tornado or two through the early evening hours as 0-6 KM
shear values upwards of 50KTs are forecast through around 06Z.

After the initial round of convection propagates northeastward
across the local area this evening...expect an additional round of
thunderstorms to potentially roll in from the west as convection
across the high plains gets enhanced by the approaching shortwave
out of the southwest. This should keep the radar active through
the early morning hours Wednesday...although the greatest
potential for significant severe thunderstorms appears to be over
the remainder of the afternoon hours through this evening.

As the surface and upper level low track across the heart of the
local area tomorrow...expect a mostly cloudy day with additional
chances for some showers and thunderstorms...although the severe
potential looks fairly low at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM CDT Tue May 16 2017

Expect multiple chances for showers and thunderstorms across the
local area through the extended periods as an upper level low
meanders across the intermountain west sending multiple impulses
across the local area from time to time. With relatively cooler
air in place across the region...expect instability and severe
thunderstorm chances to be somewhat limited with temperatures
hovering near to just below seasonal norms each day.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 610 PM CDT Tue May 16 2017

SHRAs and TSRAs will be around through most of the period,
although no attempt was made to time them beyond a couple of
hours. Expect the line of strong thunderstorms near the NE/KS
state lines to continue to lift north over the next hour or two.
This will likely result in MVFR lower CIGS/VSBYS for a short
period of time at both terminals. In addition...could see some
very strong thunderstorm wind gust. Overnight...the chance for
severe thunderstorms will diminish...but could continue to see
brief MVFR conditions in passing SHRAs or TSRAs at either
terminal.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Rossi
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the entire forecast area
this afternoon through tonight. At this time, the best chances
look to come after 6 PM, with the primary hazards being hail up
to 2 inches in diameter and wind gusts near 70 MPH. In addition...
localized heavy rain and flooding, as well as an isolated
tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 16, 6:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             5 N SUPERIOR            40.10N 98.07W
05/16/2017  E1.00 INCH       NUCKOLLS           NE   STORM CHASER

            ONGOING.

&&
Local storm report, May 16, 6:19 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             OHIOWA                  40.42N 97.45W
05/16/2017  E1.00 INCH       FILLMORE           NE   EMERGENCY MNGR

            DIME UP TO QUARTER SIZE. TIME EST FM RADAR.

&&

KELLEY
Local storm report, May 16, 6:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     7 N LEBANON             39.92N 98.56W
05/16/2017  E60 MPH          SMITH              KS   AMATEUR RADIO

            ESTIMATED 50-60 MPH.

&&
Local storm report, May 16, 6:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     PHILLIPSBURG            39.76N 99.32W
05/16/2017                   PHILLIPS           KS   AMATEUR RADIO

            ROOF BLOWN OFF RESTAURANT IN TOWN. REPORTS
            OF POWER LINES AND LARGE TREE BRANCHES
            (6-12" DIAMETER) DOWN IN PARTS OF THE
            COUNTY. STILL ASSESSING DMG.

&&

KELLEY
Local storm report, May 16, 6:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     2 N FRANKLIN            40.12N 98.95W
05/16/2017  M64 MPH          FRANKLIN           NE   MESONET

&&

KELLEY
Special weather statement, May 16, 6:58 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
658 PM CDT TUE MAY 16 2017

KSZ007-019-170045-
Jewell KS-Mitchell KS-
658 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHEASTERN JEWELL
COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Victor to 6 miles west of
Lincoln to 7 miles east of Sylvan Grove. Movement was northeast at 55
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Beloit, Glen Elder, Jewell, Tipton, Asherville, Formoso, Simpson,
Randall, Hunter, Scottsville and Victor.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3922 9849 3934 9849 3957 9831 3983 9794
      3922 9793
TIME...MOT...LOC 2358Z 216DEG 50KT 3925 9846 3918 9831 3907 9826 3898
9826

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:08 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan52 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps42 min
May 15, 8:04 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps41 min
May 15, 8:25 PM CDTSpecial Weather StatementGIDFurnas35 min
May 15, 8:29 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Hall, Kearney, Webster61 min
May 15, 8:40 PM CDTSpecial Weather StatementGIDHall50 min
May 15, 8:50 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Phelps40 min
May 15, 9:09 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan51 min
May 15, 9:13 PM CDTSpecial Weather StatementGIDClay, Hall, Hamilton47 min
May 15, 9:28 PM CDTSpecial Weather StatementGIDFranklin, Harlan, Kearney, Phelps47 min
May 15, 9:54 PM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Polk, York51 min
May 15, 10:14 PM CDTSpecial Weather StatementGIDAdams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more46 min
May 15, 10:48 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more42 min
May 15, 11:06 PM CDTSpecial Weather StatementGIDBuffalo, Franklin, Kearney24 min
May 15, 11:30 PM CDTSpecial Weather StatementGIDFillmore, Nuckolls, Polk, York30 min
May 15, 11:52 PM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton, Webster38 min
May 16, 12:41 AM CDTSpecial Weather StatementGIDClay, Fillmore34 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster37 min
May 16, 4:11 PM CDTSevere Thunderstorm WarningGIDNuckolls33 min
May 16, 4:18 PM CDTSpecial Weather StatementGIDFillmore27 min
May 16, 4:42 PM CDTSevere Thunderstorm WarningGIDFillmore, York33 min
May 16, 4:58 PM CDTSpecial Weather StatementGIDThayer32 min
May 16, 5:27 PM CDTSpecial Weather StatementGIDThayer33 min
May 16, 5:40 PM CDTSevere Thunderstorm WarningGIDThayer50 min
May 16, 5:58 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster47 min
May 16, 6:07 PM CDTSevere Thunderstorm WarningGIDFillmore23 min
May 16, 6:11 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster34 min
May 16, 6:15 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan30 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningGIDAdams, Webster33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.